June 4, 2001
Question from Houston, Texas, USA:
My 59 year old husband has had type�1 diabetes for 46 years and is in great condition considering. I have read time and again about there being no adverse side effects of human Insulin, but my husband does have adverse reactions (not just during hypoglycemic episodes) in the form of aggression, loss of memory, confusion, and a general personality change. I understand that this is rare, but I’m tired of it being denied by the medical profession. What is your experience or understanding of such reactions?
I think most people I work with in diabetes medicine would attest to the idea that patients with diabetes, when they develop hypoglycemia, have behavioral changes. These are not restricted to lows, but may occur with rapid changes in sugars. The most serious are when they are low. The brain requires glucose as its obligate fuel. When it doesn’t get glucose, there can be brain dysfunction. More low sugars seems to put people at increased risk of even more lows so there is a vicious cycle which develops. Sometimes it is appropriate to intensively avoid lows in order to break the cycle. I would check with your diabetes care team about steps your husband can take to avoid marked changes in sugars and to avoid hypoglycemia.
[Editor’s comment: After so many years of living with diabetes, it is quite possible that your husband has developed hypoglycemia unawareness and may indeed be having lows causing the adverse reactions you are ascribing to the insulin.
Your husband’s situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what’s happening in more detail. See The Continuous Glucose Monitoring System, and ask your husband’s diabetes team about using it.